April 21, 2014
The Family Research Council has tracked safety news about the abortion drug, mifepristone (RU-486; also, Mifeprex®), since its approval as an abortifacient in 2000 by the U.S. Food and Drug Administration. It is with sadness that we learned on April 11 of another fatality from the use of the RU-486 abortion regimen. (RU-486 is the first drug administered in a two-drug abortion-producing regimen in which the second drug is misoprostol (Cytotec®).)
An Italian news source (The Local) carried an online article about the death of a 37-year-old woman who was treated at theMartiniHospital inTurin. The woman had taken the mifepristone but only started to experience difficulties four hours after taking the misoprostol – which she did two days after taking the first pills. The misoprostol is needed to induce forceful uterine contractions to expel the dead baby (a human embryo at that point) and other tissue from the uterus.
After taking the misoprostol, she complained of not being able to breathe normally. Shortly, thereafter, she began to experience atrial fibrillation, an irregular, rapid heartbeat. Her heart then stopped and could not be revived. She was in good health and the mother of a four-year-old boy.
I believe there have been about 15 cases of death following the use of the mifepristone abortion regime of which we are aware. Nations likeChinaare not even on the adverse event reporting grid, and the drug is used heavily in the PRC. Hemorrhage, infection, and incomplete abortions are common failures of all chemical abortion regimens.
LifeNews has posted an excellent story on this Italian death that contains more information on the safety of RU-486. Also, in May 2012 the Family Research Council published a paper containing a safety profile for the mifepristone-misoprostol regimen from 2000-12.